Alabama, 2024Drought in Alabama, November 1 to 30, 2024
November 1 to 30, 2024 · NWS BMX · 11 events in 11 counties and zones
Drought conditions from a very dry October continued into November. Although the first half of the month saw a modest increase in rainfall over October, conditions continued to worsen, with Severe (D2) areas expanding across Central Alabama and Extreme (D3) conditions emerging as the month progressed.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions from a very dry October continued into November. Although the first half of the month saw a modest increase in rainfall over October, conditions continued to worsen, with Severe (D2) areas expanding across Central Alabama and Extreme (D3) conditions emerging as the month progressed. Several systems during the second half of November brought sufficient rainfall to reduce drought conditions again in some areas, with some counties improving to Moderate (D1) conditions before the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 31, 7:13 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Oct 31, 7:13 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
813 PM CDT Thu Oct 31 2024
...New SHORT TERM...
.SHORT TERM...
(Tonight through Saturday)
Issued at 813 PM CDT THU OCT 31 2024
Low pressure associated with a mid-latitude cyclone is centered
near the Mackinac Straits, with a cold front extending
southwestward to the Mid-South. A Bermuda high remains over the
western Atlantic. Outflow has pushed a large band of showers and
very isolated thunderstorms well ahead of the front, now
approaching the I-65 and I-20/59 corridors. This is being
maintained by very moist southwest flow aloft and the right
entrance region of an upper-level jet streak. This activity
should make it a bit further to the east before stalling as it is
parallel to the flow aloft. Will be watching to see if it reaches
BHM before 1 AM which will determine if BHM gets any rainfall for
the month of October (climate records are tabulated in local
standard time). The focus for rainfall late tonight into tomorrow
morning should shift back to the northwest counties near the
stalling frontal boundary, as ridging builds back in aloft. Some
of the CAMs do indicate some higher rainfall totals depending on
if any training occurs. If that does occur there could be some
minor flooding of poor drainage areas. Some patchy fog may develop
near the front as well. Rain should dissipate tomorrow afternoon
as flow aloft becomes more anticyclonic, with another warm day
expected south of the front.
32/JDavis
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 141 PM CDT THU OCT 31 2024
No big changes in the long term. Next Tuesday/Tuesday night looks
a lot like today/tonight, synoptically. Aside from that, rain
chances stay in the "slim to none" histogram bin.
/61/
Previous long-term discussion:
(Friday night through next Wednesday)
Issued at 302 AM CDT THU OCT 31 2024
The surface front will stall just to our northwest Friday night
before heading back northward as a warm front Saturday morning.
500mb ridging will remain in place just enough to direct a
shortwave trough around most of the Deep South, with rain chances
remaining well to the northwest for Saturday. Central Alabama
will reside in a semi-humid airmass, with easterly to
southeasterly flow at the surface for a majority of the long-term
period. The 500mb ridge will continue to build across the
Southeastern Atlantic coast through the weekend and into early
next week, with rain chances remaining very low. A longwave trough
and potent upper level shortwave will attempt to move east across
the CONUS by next Tuesday, but will encounter the dominant ridge
still centered over the region. With the strongest forcing headed
toward the Great Lakes region within a developing 140 knot 300mb
jet streak, a weakening surface front will approach the CWA
Tuesday night into Wednesday. Early indications from global
guidance have the front stalling to our northwest by Wednesday
afternoon, with more uncertain solutions in terms of the overall
pattern by the end of next week. Warm, above normal temperatures
will continue with highs in the low to mid 80s through Tuesday,
with mild, humid overnight lows in the 60s each night. Drought
conditions will continue to worsen as a result.
56/GDG
&&
.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT THU OCT 31 2024
Widespread showers ahead of a stalling cold front will affect
primarily TCL tonight with some occasional drops to IFR
visibilities. However, they will also eventually reach BHM this
evening with a 30% chance of impacting EET and a 20% chance at
ANB/ASN. MGM remains dry. Some redevelopment occurs along the
stalled front on Friday but with uncertainty regarding where this
occurs. Rain chances are around 40% at TCL on Friday and 20% at
BHM/EET. Thunder chances are less than 30% at any terminal and not
mentioned in the TAF at this time. MVFR cigs will also develop at
TCL tonight, and could approach BHM/EET.
32/JDavis
&&
.FIRE WEATHER...
Increasing rain chances are expected tonight with an approaching
cold front. However, any chances of wetting rainfall will remain
confined across far western and northwestern portions of Central
Alabama. The majority of the forecast area will not see any
measurable rainfall. Southerly to southeasterly 20ft winds between
10 and 15mph are expected this afternoon, followed by lighter
winds during the day on Friday. Min RH values this afternoon will
be high closer to the front in the west and northwest, in contrast
to the mid 40s across far southeast counties. Similar conditions
are expected once again on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 62 79 59 83 / 40 40 10 0
Anniston 63 79 60 83 / 20 20 10 0
Birmingham 65 78 62 82 / 60 40 10 0
Tuscaloosa 65 78 62 83 / 80 40 10 0
Calera 65 80 62 83 / 50 30 10 0
Auburn 62 81 62 81 / 10 0 0 0
Montgomery 62 84 60 85 / 10 0 0 0
Troy 60 82 60 83 / 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...32/JDavis
LONG TERM....02
AVIATION...32
Hazardous weather outlook, Oct 31, 2:03 AM CST, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
303 AM CDT Thu Oct 31 2024
ALZ011>015-017>050-011115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
303 AM CDT Thu Oct 31 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Marengo
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Marengo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Drought level began November at Severe (D2) and increased to Extreme (D3) by mid-month. D3 conditions persisted through the end of the month.
Drought, Hale
- When
- November 1, 12:00 AM CST to November 26, 12:00 AM CST
- Where
- Hale forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Drought level began November at Severe (D2), increased to Extreme (D3) by mid-month, and improved back to Moderate (D1) toward the latter part of the month.
Drought, Greene
- When
- November 1, 12:00 AM CST to November 26, 12:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Drought level began November at Severe (D2), increased to Extreme (D3) by the first week of the month, and improved back to Moderate (D1) toward the latter part of the month.
Drought, Perry
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Perry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Drought level began November at Severe (D2) and continued through the month.
Drought, Dallas
- When
- November 5, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early November and persisted through the month.
Drought, Marion
- When
- November 5, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early November and persisted through the month.
Drought, Winston
- When
- November 5, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Winston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early November and improved to Moderate (D1) by the third week.
Drought, Etowah
- When
- November 5, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early November and improved to Moderate (D1) by the third week.
Drought, Calhoun
- When
- November 5, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early November and improved to Moderate (D1) by the third week.
Drought, Talladega
- When
- November 5, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early November and improved to Moderate (D1) by the third week.
Drought, St. Clair
- When
- November 5, 12:00 AM CST to November 19, 12:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early November and improved to Moderate (D1) by the third week.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2024$19 million · 25 events
- Drought in Kansas, November 1 to 30, 2024$5.3 million · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, November 1, 2024$67,000 · 8 events
- Drought in West Virginia, November 1 to 30, 202440 events
- Drought in South Dakota, November 1 to 30, 202424 events
- Drought in Tennessee, November 1 to 30, 202422 events
- Drought in Oklahoma, November 1 to 30, 202422 events
- Drought in Iowa, November 1 to 5, 202421 events
- Drought in Nebraska, November 1 to 30, 202421 events
- Drought in Oklahoma, November 1 to 12, 202421 events
- Drought in Nebraska, November 1 to 30, 202420 events
- Drought in Texas, November 1 to 5, 202420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217283, 1217284, 1217286, 1217287, 1217289, 1217290, 1217291, 1217292, 1217293, 1217294, 1217295.